Alert archive / Texas / Flash Flood Warnings in 2016

Flash Flood Warning 11, NWS San Angelo, TX

May 17, 2016Irion County, Texas

NWS San Angelo, TX issued this flash flood warning at May 17, 2016, 3:50 PM CDT for Irion County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2016, 3:50 PM CDT (20:50 UTC)
Expired
May 17, 2016, 6:45 PM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Flood severity
None

County Irion County, TX

The radar

The San Angelo radar (KSJT), 60 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.8 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2016-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 353 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2016-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
353 J/kg
Mixed-layer CIN
-286 J/kg
Mixed-layer LCL
2197 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

932 
WGUS54 KSJT 172050
FFWSJT
TXC235-172345-
/O.NEW.KSJT.FF.W.0011.160517T2050Z-160517T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
350 PM CDT TUE MAY 17 2016

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  IRION COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 645 PM CDT
    
* AT 347 PM CDT...TRAINED WEATHER SPOTTERS REPORTED FLOODING AT THE
  INTERSECTION OF FM 2469 AND HIGHWAY 163. ADDITIONAL THUNDERSTORM
  DEVELOPMENT WILL PRODUCE HEAVY RAIN ACROSS THE WARNED AREA. UP TO
  TWO INCHES OF RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS EXPECTED
  TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BARNHART.

THIS INCLUDES THE FOLLOWING LOW WATER CROSSINGS ...
    CROSSINGS ALONG COUNTY ROAD 302 AND
    CROSSINGS ALONG COUNTY ROAD 411.
DO NOT DRIVE THROUGH THESE LOW WATER CROSSINGS OR ANY OTHER
LOW WATER CROSSING WITH WATER FLOWING ACROSS THE ROADWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

DO NOT ENTER OR CROSS FLOWING WATER OR WATER OF UNKNOWN DEPTH. 

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3108 10127 3153 10126 3152 10086 3108 10087

$$

SN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at May 17, 3:43 PM CDT, 7 minutes earlier.

Area forecast discussion, May 17, 3:43 PM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service SAN ANGELO TX
343 PM CDT TUE MAY 17 2016

.SHORT TERM...
(Tonight and Tomorrow)

An upper low is located over southeastern Arizona this afternoon
with the forecast area under a southwest flow aloft. A dryline is
located west of the forecast area and a slow moving cold front is
moving south through the central CWA. Storms have initiated this
afternoon over our southwestern counties along the cold front. A
severe thunderstorm watch is now in effect with the main hazards
being large hail and strong winds. Per the Storm Prediction Center
(SPC), a mesoscale convective system (MCS) is expected to evolve
later this evening over the central CWA and move southeasterly
across the forecast area. The chance of showers and thunderstorms
will remain over all of the forecast area through tomorrow. Lows
tonight behind the cold front and under rainy and cloudy skies will
be in the mid 50s over the Big Country and the upper 50s to around
60 degrees over the remainder of the forecast area. Afternoon highs
tomorrow will generally be in the mid to upper 60s with rain chances
continuing.

.LONG TERM...
(Wednesday Night trough Thursday Night)

...Severe Thunderstorms Possible South...

As this upper trough continues to interact with surface forcing
features, the potential for severe thunderstorms will continue for
these periods. The best timing for severe thunderstorms is mainly
from mid afternoon through the late evening hours. Currently,
large hail, damaging winds, and deadly lightning remain the
greatest hazards. However, tornadoes are always possible this time
of year. The best chances for showers and thunderstorms will focus
mainly over our southern counties, south of the Interstate 20
corridor, Wednesday night and Thursday. Then, as the upper trough
moves over West Central Texas Thursday night, the focus will shift
to our eastern counties.

(Friday through Saturday)

...Dry...

As the upper trough moves east of West Central Texas, a short-wave
ridge will take its place. This ridge will give West Central Texas
a brief dry period, before another upper trough approaches from
the west. This ridge will also allow temperatures to rebound.
Thus, look for highs Friday and again on Saturday back in the 80s.

(Saturday night through Tuesday)

...More Rain...

Rain chances for the remainder of the long-term period continue to
look promising. Models remain in very good agreement and initiate
convection, late Saturday afternoon into Saturday evening, to our
west. With the potential for some showers and thunderstorms to
move into our western counties, will include slight chance PoPs
there for the Saturday night period. Then, as another deep upper
trough develops, across the western CONUS, resulting southwest
flow aloft will again enhance rain chances for the Sunday through
Tuesday periods.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 55  64  58  70 /  60  40  60  70
San Angelo 	 59  69  58  74 /  70  60  70  70
Junction 	 63  74  60  75 /  70  50  70  70

&&

.SJT Watches/Warnings/Advisories...
None.
&&
Hazardous weather outlook, May 17, 3:06 PM CDT, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
306 PM CDT TUE MAY 17 2016

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-182015-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
306 PM CDT TUE MAY 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND TONIGHT ACROSS MUCH OF
WEST CENTRAL TEXAS. SOME OF THESE THUNDERSTORMS WILL BECOME STRONG
TO SEVERE...WITH LARGE HAIL...DAMAGING WINDS...DANGEROUS
LIGHTNING AND TORNADOES BEING THE MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF WEST CENTRAL
TEXAS WEDNESDAY AND THURSDAY. A FEW OF THESE STORMS ON WEDNESDAY
MAY BECOME STRONG TO SEVERE...WITH LARGE HAIL AND DANGEROUS
LIGHTNING BEING THE PRIMARY HAZARDS. IN ADDITION...LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS ANTICIPATED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, May 17, 1:57 PM CDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
157 PM CDT TUE MAY 17 2016

TXZ076-171930-
CROCKETT TX-
157 PM CDT TUE MAY 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CROCKETT COUNTY
UNTIL 230 PM CDT...

AT 157 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 16 MILES NORTHWEST
OF OZONA...MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
CROCKETT COUNTY.

LAT...LON 3073 10143 3078 10156 3105 10143 3094 10114
TIME...MOT...LOC 1857Z 225DEG 19KT 3081 10146
Special weather statement, May 17, 2:25 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
225 PM CDT TUE MAY 17 2016

TXZ071-172000-
IRION TX-
225 PM CDT TUE MAY 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN IRION COUNTY UNTIL
300 PM CDT...

AT 224 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
OF BARNHART...OR 19 MILES WEST OF MERTZON...MOVING NORTHEAST AT 20
MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN IRION
COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
WEST CENTRAL TEXAS.

LAT...LON 3112 10112 3115 10120 3133 10113 3127 10093
TIME...MOT...LOC 1924Z 225DEG 17KT 3117 10113
Special weather statement, May 17, 2:58 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
258 PM CDT TUE MAY 17 2016

TXZ071-172030-
IRION TX-
258 PM CDT TUE MAY 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN IRION COUNTY UNTIL
330 PM CDT...

AT 256 PM CDT...STRONG THUNDERSTORMS WERE LOCATED 7 MILES NORTH AND
NORTHEAST OF BARNHART...OR 17 MILES WEST OF MERTZON...MOVING
NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN IRION
COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
WEST CENTRAL TEXAS.

LAT...LON 3117 10127 3153 10126 3153 10078 3152 10075
      3116 10104
TIME...MOT...LOC 1956Z 224DEG 15KT 3122 10112

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 1:57 PM CDTSpecial Weather StatementSJTCrockett33 min
May 17, 2:00 PM CDTSevere Thunderstorm WarningSJTCrockett48 min
May 17, 2:25 PM CDTSpecial Weather StatementSJTIrion35 min
May 17, 2:58 PM CDTSpecial Weather StatementSJTIrion32 min
May 17, 3:00 PM CDTSevere Thunderstorm WarningSJTIrion60 min
May 17, 3:49 PM CDTSevere Thunderstorm WarningSJTIrion, Sterling, Tom Green40 min
May 17, 3:54 PM CDTSevere Thunderstorm WarningSJTIrion66 min
May 17, 4:24 PM CDTSevere Thunderstorm WarningSJTCrockett, Irion66 min
May 17, 4:48 PM CDTAreal Flood AdvisorySJTIrion117 min
May 17, 4:51 PM CDTSevere Thunderstorm WarningSJTIrion, Tom Green54 min
May 17, 5:05 PM CDTTornado WarningSJTCrockett, Schleicher40 min
May 17, 5:15 PM CDTSpecial Weather StatementSJTUpton45 min
May 17, 5:25 PM CDTSpecial Weather StatementSJTSchleicher65 min
May 17, 5:36 PM CDTSevere Thunderstorm WarningSJTCrockett54 min
May 17, 5:40 PM CDTSevere Thunderstorm WarningSJTCrockett, Schleicher, Tom Green65 min
May 17, 5:46 PM CDTSpecial Weather StatementSJTSutton29 min
May 17, 5:50 PM CDTAreal Flood AdvisorySJTCrockett3 hr
May 17, 5:54 PM CDTSevere Thunderstorm WarningSJTCrockett51 min
May 17, 6:18 PM CDTSevere Thunderstorm WarningSJTCrockett, Schleicher, Sutton57 min
May 17, 6:22 PM CDTSpecial Weather StatementSJTCrockett23 min
May 17, 6:23 PM CDTSpecial Weather StatementSJTCrockett67 min
May 17, 6:42 PM CDTAreal Flood AdvisorySJTSchleicher3 hr
May 17, 6:42 PM CDTSevere Thunderstorm WarningSJTMenard, Schleicher63 min
May 17, 6:57 PM CDTSpecial Weather StatementSJTSutton63 min

Nearby

Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.